Alert archive / Hawaii / High Surf Advisories in 2022
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at May 31, 2022, 7:58 PM HST for 4 counties in Hawaii. It took effect at Jun 1, 2022, 11:42 AM HST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2022, 7:58 PM HST (05:58 UTC)
- In effect from
- Jun 1, 2022, 11:42 AM HST
- Expired
- Jun 2, 2022, 3:30 AM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331 WHHW40 PHFO 010558 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 758 PM HST Tue May 31 2022 ...HIGH SURF WARNING FOR SOUTH FACING SHORES THROUGH WEDNESDAY MORNING FOR ALL ISLANDS... ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES FROM WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING FOR ALL ISLANDS... .The current High Surf Advisory was upgraded to a High Surf Warning through Wednesday morning. A large long period south swell will bring hazardous warning level surf to all south facing shores overnight tonight into Wednesday morning. Surf should subside to advisory levels by Wednesday afternoon through early Thursday morning. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 011900- /O.UPG.PHFO.SU.Y.0020.000000T0000Z-220602T1600Z/ /O.NEW.PHFO.SU.W.0007.220601T0558Z-220601T2200Z/ /O.NEW.PHFO.SU.Y.0021.220601T2200Z-220602T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 758 PM HST Tue May 31 2022 ...HIGH SURF WARNING IN EFFECT UNTIL NOON HST WEDNESDAY... ...HIGH SURF ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST THURSDAY... * WHAT...For the High Surf Warning, dangerous large breaking waves of 10 to 15 feet this evening, building to 12 to 16 feet overnight. For the High Surf Advisory, large breaking waves of 10 to 14 feet by Wednesday afternoon, subsiding to 7 to 10 feet early morning Thursday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...For the High Surf Warning, until noon HST Wednesday. For the High Surf Advisory, from noon Wednesday to 6 AM HST Thursday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$
4 follow-up statements
834 WHHW40 PHFO 011337 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 337 AM HST Wed Jun 1 2022 ...HIGH SURF WARNING FOR SOUTH FACING SHORES UNTIL NOON HST TODAY FOR ALL ISLANDS... ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES FROM 12 PM HST THROUGH 6 AM HST THURSDAY FOR ALL ISLANDS... .A large long period south swell will bring hazardous warning level surf to all south facing shores through this morning. Surf should subside to advisory levels by this afternoon through early Thursday morning. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 020245- /O.CON.PHFO.SU.W.0007.000000T0000Z-220601T2200Z/ /O.CON.PHFO.SU.Y.0021.220601T2200Z-220602T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 337 AM HST Wed Jun 1 2022 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM HST THURSDAY... * WHAT...For the High Surf Warning, dangerous large breaking waves of 12 to 16 feet this morning. For the High Surf Advisory, large breaking waves of 10 to 14 feet by this afternoon, subsiding to 7 to 10 feet by early Thursday morning. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...For the High Surf Warning, until noon HST today. For the High Surf Advisory, from noon today to 6 AM HST Thursday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$
864 WHHW40 PHFO 012142 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 1142 AM HST Wed Jun 1 2022 ...HIGH SURF WARNING CANCELLED FOR SOUTH FACING SHORES OF ALL ISLANDS... ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 AM HST THURSDAY... .A long-period south swell will gradually diminish, but will continue to bring high surf to south facing shores of all islands through tonight. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 020330- /O.CAN.PHFO.SU.W.0007.000000T0000Z-220601T2200Z/ /O.EXT.PHFO.SU.Y.0021.220601T2142Z-220602T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 1142 AM HST Wed Jun 1 2022 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf of 10 to 14 feet this afternoon, gradually diminishing tonight and Thursday. * WHERE...South facing shores of all islands. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Birchard
830 WHHW40 PHFO 020111 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 311 PM HST Wed Jun 1 2022 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 AM HST THURSDAY... .A long-period south swell will gradually diminish, but will continue to bring high surf to south facing shores of all islands through tonight. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 021415- /O.CON.PHFO.SU.Y.0021.000000T0000Z-220602T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 311 PM HST Wed Jun 1 2022 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Surf of 8 to 12 feet, gradually diminishing tonight and Thursday. * WHERE...South facing shores of all islands. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Birchard
808 WHHW40 PHFO 021330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Thu Jun 2 2022 ...HIGH SURF ADVISORY IS CANCELLED... HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 021430- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-220602T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 330 AM HST Thu Jun 2 2022 ...HIGH SURF ADVISORY IS CANCELLED... Surf along south-facing shores has fallen below the advisory threshold and will continue to gradually subside through the day. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at May 31, 3:24 PM HST, 4 hours 34 minutes earlier.
Area forecast discussion, May 31, 3:24 PM HST, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 324 PM HST Tue May 31 2022 .SYNOPSIS... Moderate trade winds will continue through Thursday, with clouds and mainly light showers favoring windward and mauka locations. Trade winds will trend down Friday through the weekend, potentially enough for a localized land and sea breeze regime to dominate over leeward areas. Stable and somewhat dry conditions will lead to light rainfall accumulations. && .DISCUSSION... Moderate, stable, and somewhat dry trade winds will remain in place through Thursday as a strengthening surface ridge sits north of the islands. Meanwhile, a ridge aloft will maintain stability with a solid inversion based between 5,000 to 7,000 ft, and moisture within the trade wind flow will hold near or below seasonal average. The result will be modest windward rainfall favoring nights and mornings as shallow pockets of moisture ride along the trade wind flow. Most leeward areas will remain dry, while the leeward slopes of the Big Island experience afternoon clouds and scattered showers followed by overnight clearing. Trade winds will ease Friday into the weekend as the ridge is weakened and nudged southward, and a ridge aloft will maintain stability. Trades may become weak enough for a land and sea breeze regime to dominate over leeward areas, but given the stable and somewhat dry conditions, no increase in rainfall is expected. Trades should gradually rebuild next week. && .AVIATION... High pressure to the north of the islands will maintain moderate trade winds and a stable airmass through Monday. VFR conditions will prevail with some pockets of MVFR expected in passing clouds and showers, primarily impacting the windward and mauka areas in the trade wind flow. No AIRMETs are currently in effect, and none are expected overnight. && .MARINE... High pressure far northeast of the state will maintain moderate to fresh trade winds across the coastal waters through tomorrow. A Small Craft Advisory is in effect for typical windier waters around Maui County and the Big Island through tonight and could be extended if trade wind speeds remain elevated. Trade winds could decrease towards the end of the week as the ridge moves closer to the state. South facing shore surf heights will continue to see a steady increase to solid High Surf Advisory (HSA) levels through tonight. A HSA is currently in effect for all south facing shores through Wednesday night. Surf heights may reach low-end warning level overnight if the swell comes in higher than guidance. Surf heights are expected to decline Thursday into the weekend. The current small northwest swell will slowly decline today and tonight with mainly background energy by tomorrow. A small, medium period north swell may fill in on Friday with a slight bump to surf heights along north facing shores. Surf along east facing shores will remain smaller than average due to the lack of strong trade winds. The one exception will be for areas exposed to the south swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Thursday for south facing shores of all islands. Small Craft Advisory until 6 AM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Wroe AVIATION...M Ballard MARINE...Shigesato
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:58 PM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 16 hr |
Nearby
High Surf Advisories in Hawaii, 2022Every high surf advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.